Wyoming, 2024Wildfire in Wyoming, November 1 to 3, 2024
November 1 to 3, 2024 · NWS RIW · 1 event in 1 county or zone
The final update on the Pack Trail was issued on November 3, 2024, with closures being lifted the following day. Winter weather and snow on and near the fire had increased confinement to 95 percent, with only isolated interior hot spots remaining.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The final update on the Pack Trail was issued on November 3, 2024, with closures being lifted the following day. Winter weather and snow on and near the fire had increased confinement to 95 percent, with only isolated interior hot spots remaining. In total, the fire is estimated to have burned 89,930 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 31, 8:55 PM MST, 3 hours 5 minutes earlier. Its key messages:
- Snow continues to spread across the west this afternoon. Sub- Advisory amounts expected, and thus, little to no impacts.
- Breezy winds today ahead of the shortwave will have minor impacts, including localized blowing snow.
- Next trough Sunday into Monday will be the next chance of widespread snowfall, but impacts look to be limited at this time.
- The pattern remains active through next week.
Area forecast discussion, Oct 31, 8:55 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
955 PM MDT Thu Oct 31 2024
.KEY MESSAGES...
- Snow continues to spread across the west this afternoon. Sub-
Advisory amounts expected, and thus, little to no impacts.
- Breezy winds today ahead of the shortwave will have minor
impacts, including localized blowing snow.
- Next trough Sunday into Monday will be the next chance of
widespread snowfall, but impacts look to be limited at this
time.
- The pattern remains active through next week.
&&
.DISCUSSION...
Issued at 234 PM MDT Thu Oct 31 2024
Snow, associated with a quick-moving shortwave, has begun to move
into the west this afternoon. Accumulations, especially at lower
elevations will be fairly limited, perhaps an inch or so across the
western valleys through midnight tonight. Across the mountains,
generally 2 to 4 inches with locally higher amounts in the higher
peaks of the Tetons and Pitchstone Plateau in southwestern
Yellowstone up to perhaps 6 inches are expected. Overall, sub-
Advisory amounts, so no highlights have been hoisted for this
system. Snowfall rates will be heaviest between 5 PM and 10 PM this
evening, just in time for those trick-or-treaters to be out and
about. Snow tapers off overnight and will generally end by sunrise
Friday. As the trough axis slides through overnight, the Bighorns
and even the western foothills could see a quick coating to an inch
overnight (10% chance of >0.5" for Tensleep/Hyattville with 70%
chance of >1" for the highest elevations on the west slopes of the
Bighorns).
There is also a bit of wind with this shortwave as it pushes through
this evening. Favored areas such as South Pass and Beaver Rim to
Fales Rock are all seeing gusts 40+ mph locally up to 60 mph, which
could lead to some localized blowing snow, mainly for South Pass.
Impacts should be relatively limited, but worth noting, especially
if you plan to travel over South Pass this evening.
In zonal flow, some light orographically driven light snow showers
could persist across the favored far western WY terrain through the
day Friday, but by Friday night, any lingering light snow should
end. The break from snow will not last long, though. The next trough
in this series pushes into Western WY by Saturday afternoon, with
snow spreading east by Sunday morning. There is still low confidence
with this trough as there are still several model solutions.
Uncertainty is mostly focused around how far south the trough digs.
The latest ECMWF digs the trough farther than the GFS does. If the
ECMWF pans out, this would mean less snow across the region, but
overall, any snow does look to be limited in scope.
That trough exits by Monday night, then the next one is closely on
its heels. This one looks to drop south into our CWA Tuesday through
Wednesday and could have some colder air with it (700 mb temps -10
to -14C), as well as some snow, but uncertainty is quite high.
Following this, there does look to be a ridge building behind it,
which could bring a brief respite from the parade of troughs,
however, extended forecast models do indicate yet another trough on
the horizon.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 954 PM MDT Thu Oct 31 2024
Snow from a passing system will continue to taper off over the next
few hours. This will still lead to chances for occasional MVFR to
IFR conditions at terminals west of the Continental Divide. However,
as snow ends there will again be fog potential overnight, most
likely at KBPI, KJAC, and KPNA. Confidence is low on this, but have
kept in fog impacts at these terminals for now. Otherwise, KCPR will
continue to see a gusty southwest wind through Friday morning. Winds
on Friday afternoon will generally be lighter at all terminals. A
weak wave may bring some light snow to the Tetons Friday afternoon,
but terminal impacts at KJAC are not expected at this time.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Hensley
AVIATION...Myers
Hazardous weather outlook, Oct 31, 12:11 AM MST, 23 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
111 AM MDT Thu Oct 31 2024
WYZ001>020-022>030-011115-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-
Southeast Bighorn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
111 AM MDT Thu Oct 31 2024
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Light to occasional moderate snow likely in western Wyoming,
mainly in the afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Sunday and Monday...A potential weather system brings snow
chances.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Wildfire, Teton & Gros Ventre Mountains
- When
- November 1, 12:00 AM MST to November 3, 11:59 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, November 1 to 30, 2024$19 million · 25 events
- Drought in Kansas, November 1 to 30, 2024$5.3 million · 2 events
- Flash Flooding and Debris Flows in Puerto Rico, November 1, 2024$67,000 · 8 events
- Drought in West Virginia, November 1 to 30, 202440 events
- Drought in South Dakota, November 1 to 30, 202424 events
- Drought in Tennessee, November 1 to 30, 202422 events
- Drought in Oklahoma, November 1 to 30, 202422 events
- Drought in Iowa, November 1 to 5, 202421 events
- Drought in Nebraska, November 1 to 30, 202421 events
- Drought in Oklahoma, November 1 to 12, 202421 events
- Drought in Nebraska, November 1 to 30, 202420 events
- Drought in Texas, November 1 to 5, 202420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219560.